Use these materials to guide proper dosing for your patients 12 and older.
|TYLENOL ® Extra Strength Caplets|
|Active ingredient: acetaminophen 500 mg (per tablet)||Not to exceed 6 caplets in 24 hours, unless directed by a doctor Total labeled daily dose: 3000 mg|
“In general, the most acetaminophen that’s safe to take is 4,000 milligrams or 4 grams in a 24-hour period.” Although acetaminophen is a safe and effective medicine, taking too much of it, even if it’s accidentally, can lead to acetaminophen poisoning, which can cause liver damage and/or liver failure.
An overdose of acetaminophen can damage your liver or cause death. Adults and teenagers who weigh at least 110 pounds (50 kilograms): Do not take more than 1000 milligrams ( mg ) at one time. Do not take more than 4000 mg in 24 hours.
The maximum recommended dose for adults was lowered in 2011 to 3,000 mg per day. This means 3 doses (6 pills) of extra strength or 4 1/2 doses (9 pills) of regular strength. Liver failure and deaths have been reported with doses of just a few extra pills.
The maximum daily dose for a healthy adult who weighs at least 150 pounds is 4,000 milligrams ( mg ). However, in some people, taking the maximum daily dose for extended periods can seriously damage the liver. It’s best to take the lowest dose necessary and stay closer to 3,000 mg per day as your maximum dose.
Acetaminophen helps to reduce fever and/or mild to moderate pain (such as headache, backache, aches/pains due to muscle strain, cold, or flu). The antihistamine in this product may cause drowsiness, and therefore it can also be used as a nighttime sleep aid.
In general, acetaminophen isn’t dangerous, but if you take too much – and that is more than 4,000 milligrams a day – then you may be at risk for liver injury.
Single doses of more than 150 mg/kg or 7.5 g in adults have been considered potentially toxic, although the minimal dose associated with liver injury can range anywhere from 4 to 10 g.
The NIH lists the following as symptoms of acetaminophen overdose: nausea. vomiting. loss of appetite. sweating. extreme tiredness. unusual bleeding or bruising. pain in the upper right part of the stomach. yellowing of the skin or eyes.
When used as directed, acetaminophen is safe and effective, but taking too much can lead to severe liver damage and potentially death. “More than 600 medications, both prescription and over-the-counter, contain the active ingredient acetaminophen,” says Jeffrey Folk, M.D., chief medical officer at Piedmont Newnan.
Acetaminophen: Each Tylenol #3 tablet contains 300 milligrams of acetaminophen. For most people, this amount of Tylenol has a half-life in the blood of 1.25 to 3 hours. All of the drug will have passed out through the urine within 24 hours.
Typically, taking a normal dose of acetaminophen (no more than 4,000 mg in a day) after one night of drinking should not cause liver damage.
To appreciate how easy it is to exceed the safe limit, consider that one extra strength Tylenol tablet contains 500 mg of acetaminophen. Take two tablets at a single dose three times a day and you are at the maximum recommended dose.
Directions for Use. Take no more than 6 Extra Strength Tylenol per day. The maximum allowable daily dose of Tylenol ( acetaminophen ) is 3 grams (3,000 mg) in adults. For children it is recommended to carefully read the packaging and to consult your doctor for proper dosage.
If taking this medication for pain or to lower a fever, then you should feel better! It usually takes about 45 minutes for oral, liquid, or tablet acetaminophen to start working. The oral disintegrating tablets start to work in about 20 minutes.